Clin Psychopharmacol Neurosci.  2015 Dec;13(3):302-307. 10.9758/cpn.2015.13.3.302.

High Prevalence of Psychotropics Overdose among Suicide Attempters in Korea

Affiliations
  • 1Department of Psychiatry, Uijeongbu St. Mary's Hospital, College of Medicine, The Catholic University of Korea, Seoul, Korea. mindcure@catholic.ac.kr
  • 2Department of Emergency Medicine, Uijeongbu St. Mary's Hospital, College of Medicine, The Catholic University of Korea, Seoul, Korea.

Abstract


OBJECTIVE
The availability of suicide methods affects the risk of suicide attempts. This study examined the patterns of substances ingested by suicide attempters (SAs) and the characteristics of SAs using psychotropic overdoses.
METHODS
Data for 384 of the 462 eligible SAs who used self-poisoning were analyzed. Demographic variables, clinical characteristics, and factors related to the suicide attempts were examined.
RESULTS
There were 256 (66.7%) females and 128 (33.3%) males. Roughly half the SAs ingested psychotropics (n=179, 46.6%). Agricultural chemicals (n=84, 21.9%) were the second most frequently ingested substances, followed by analgesics (n=62, 16.1%), household products (n=27, 7.0%), and other prescribed medications (n=23, 6.0%). Among psychotropics, the most frequently overdosed drugs were sedative-hypnotics, including hypnotics (n=104) and benzodiazepines (n=78). SAs favored Z-drugs and alprazolam. When compared with SAs with non-psychotropic overdoses, significantly more SAs with psychotropic overdoses were female (76% vs. 58.5%, p<0.001) and had a psychiatric history (59.8% vs. 29.8%, p<0.001). They had significantly more previous suicide attempts (0.52+/-1.02 vs. 0.32+/-0.80, p<0.05) and lower risk (7.96+/-1.49 vs. 8.44+/-1.99, p<0.01) and medical severity (3.06+/-0.81 vs. 3.37+/-0.93, p<0.005) scores.
CONCLUSION
Psychotropic overdose, especially with sedative-hypnotics, was a major method in suicide attempts. It is important that psychiatric patients are carefully evaluated and monitored for suicidality when prescribing psychotropics.

Keyword

Attempted suicide; Drug overdose; Psychotropic drugs; Hypnotics and sedatives
Full Text Links
  • CPN
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr